Block on Trump's Asylum Ban Upheld by Supreme Court
It's hard enough dealing with your diabetes. But now you have to worry about side effects from your diabetes medication?
The FDA has received numerous reports of diabetes patients treated with SGLT2 inhibitors who developed ketoacidosis, which can be accompanied by insulin deficiency, hyperglycemia, and dehydration. The negative side effects sometimes resulting in hospitalization. So what causes this, and what can you do about it?
The Signs of Illness
In May, the Food and Drug Administration issued a warning that certain SGLT2 inhibitors for diabetes could result in a serious condition of too much acid in the blood. In some cases, this condition, known as ketoacidosis, could result in hospitalization. The FDA warned diabetes patients:
Patients should pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Do not stop or change your diabetes medicines without first talking to your prescriber. Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels.
The Source of Illness
Cases of diabetic ketoacidosis have been linked to several SGLT2 inhibitors: Invokana, Invokamet, Farxiga, Xigduo XR, Jardiance, and Glyxambi. If you are on any of these medications, you should monitor any symptoms or side effects closely. The FDA also asked patients and health care professionals to report side effects involving any of these or other SGLT2 inhibitors to the their MedWatch program.
Anyone on medication should be wary of dangerous drugs. Pharmaceutical companies are liable for the safety of their drugs, and recently GlaxoSmithKline had to pay $750 million for selling adulterated medications and were sued over another diabetes medication, Avandia.
If you've suffered any disability or injury due to diabetes medications, you should consult with an experienced injury attorney near you.